Nevada, 2008Heat in Nevada, August 20, 2008
August 20, 2008 · NWS VEF · 1 event in 1 county or zone
High temperatures contributed to one death in the Las Vegas area. The death occurred on the 20th, when the high temperature was 101 degrees, and temperatures had been 100 degrees or higher for 31 out of 34 days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures contributed to one death in the Las Vegas area. The death occurred on the 20th, when the high temperature was 101 degrees, and temperatures had been 100 degrees or higher for 31 out of 34 days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 20, 8:48 AM PST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 20, 8:48 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT WED AUG 20 2008
.SYNOPSIS...THE MONSOON MOISTURE WILL BE HELD BACK THE NEXT SEVERAL
DAYS AS A DRY...PREDOMINANTLY WESTERLY FLOW WILL PREVAIL.
TEMPERATURES ARE EXPECTED TO BE AT OR SLIGHTLY ABOVE THEIR SEASONAL
NORMALS INTO THE WEEKEND.
&&
.UPDATE...CURRENT FORECAST LOOKS GOOD AND NO UPDATE PLANNED. FAIRLY
BENIGN PATTERN. MAY TWEAK TEMPERATURES A DEGREE UP OR DOWN AT MOST
FOR A FEW LOCATIONS.
&&
.PREV DISCUSSION...330 AM PDT...SHORT TERM...SHORTWAVE TROUGH
CONTINUES TO PROGRESS ACROSS THE CWA. THE TROUGH AXIS IS SHOULD PASS
THROUGH THE LAS VEGAS VALLEY EARLY THIS AFTERNOON. SOME UPPER LEVEL
CLOUDS HAVE BEEN APPARENT AHEAD OF THE TROUGH AND ARE NOW LIMITED TO
THE NORTHERN HALF OF MOHAVE COUNTY AND SHOULD EXIT TO THE EAST OVER
THE NEXT FEW HOURS. TODAY SHOULD BE A FAIRLY NORMAL DAY WITH HIGH
AND LOW TEMPS NEAR THEIR SEASONAL LEVELS. THE NEXT TROUGH...FURTHER
NORTH THAN THE PREVIOUS ONE WILL BE PUSHING ACROSS THE PACIFIC
NORTHWEST ON THURSDAY AND SHOULD ENHANCE WINDS SOMEWHAT AHEAD OF IT
ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA...WITH AFTERNOON GUSTS
PRIMARILY IN THE 20 TO 30 MPH RANGE. MODELS IN DECENT AGREEMENT WITH
BRINGING AN UPPER LEVEL IMPULSE ACROSS CENTRAL CALIFORNIA ON FRIDAY.
PW VALUES ACROSS PORTIONS OF INYO COUNTY INCREASE TO BETWEEN 0.75
AND 1.00 INCH AHEAD OF THE IMPULSE WITH SOME INCREASE IN MID LEVEL
MOISTURE. BOTH MOISTURE AND INSTABILITY WILL BE MARGINAL...BUT HAVE
INTRODUCED SOME CLIMO POPS OVER THE SIERRA WHICH ARE ONLY AROUND 10
PERCENT. OTHERWISE...QUIET...DRY...PATTERN.
.LONG TERM...HIGH PRESSURE IS THE DOMINANT FEATURE OVER THE CENTRAL
AND WESTERN CONUS SATURDAY AND SUNDAY. BOTH THE GFS AND ECMWF AGREE
THAT DRY CONDITIONS WILL CONTINUE SATURDAY BUT THE EC TRIES TO
RETURN SOME MOISTURE TO SOUTHERN MOHAVE COUNTY SUNDAY WHILE THE GFS
HAS HIGH PRESSURE CENTERED OVERHEAD WHICH BASICALLY CAPS CONVECTION.
MADE LITTLE CHANGE TO THE INHERITED FORECAST FOR THE WEEKEND BY
FOLLOWING THE DRIER GFS. AN UPPER TROUGH IS FORECAST TO MOVE INTO
THE PACIFIC NW MONDAY AND ACROSS THE NORTHERN TIER STATES TUESDAY
DISPLACING RIDGING BACK WEST OF THE AREA. IT LOOKS LIKE THE TROUGH
AND ASSOCIATED JET ARE FORECASTED TO BE TOO FAR NORTH TO PRODUCE ANY
SIGNIFICANT WIND ACROSS THE CWA AT THIS POINT. IN ADDITION...THE GFS
MAINTAINS DRY...STABLE CONDITIONS ACROSS THE AREA BOTH DAYS. THE
ECMWF APPEARS TO BE OVERDONE WITH THE INSTABILITY AND MOISTURE GIVEN
THE FORECASTED WEATHER PATTERN SO WILL MAINTAIN A DRY FORECAST WITH
TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...FOR MCCARRAN...OVERNIGHT SOUTHERLY WINDS AROUND 10 KTS
THROUGH THE WEEKEND WITH GUSTY AFTERNOON WINDS POSSIBLE EACH DAY.
OTHERWISE...NO SIGNIFICANT WEATHER EXPECTED INTO THE WEEKEND.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHERN SAN
BERNARDINO COUNTY...WINDS WILL GENERALLY REMAIN SOUTHWEST 10-15 KTS
DURING THE OVERNIGHT HOURS INTO THE WEEKEND THEN INCREASING TO 10-20
KTS AND GUSTY EACH AFTERNOON. OTHERWISE...NO SIGNIFICANT WEATHER
EXPECTED INTO THE WEEKEND.
&&
.FIRE WEATHER...RELATIVE HUMIDITY VALUES WILL FALL INTO THE SINGLE
DIGITS ACROSS THE VAST MAJORITY OF THE REGION THE NEXT COUPLE OF
AFTERNOONS. WIND GUSTS WILL GENERALLY BE IN THE 20S IN THE NEXT
COUPLE OF AFTERNOONS WITH SOME ISOLATED HIGHER GUSTS ACROSS NYE
COUNTY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
JACQUES/CZYZYK/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 5:12 AM PST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
612 AM PDT WED AUG 20 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
612 AM PDT WED AUG 20 2008 /612 AM MST WED AUG 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Las Vegas Valley
- When
- August 20, 12:00 PM PST to 6:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
One person died in the Las Vegas area due to heat-related causes.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Florida, August 20 to 27, 2008$970,000 · 3 events
- Hail and Damaging Wind in Texas, August 20, 2008$370,000 · 1.75 in hail · 2 events
- Flash Flooding and Damaging Wind in Texas, August 20, 2008$30,000 · 52 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 20, 2008$1,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in New Mexico, August 20, 2008$7,000 · 1.75 in hail · 3 events
- Tornado and Hail in Colorado, August 20, 2008EF0 · 3 events
- Hail in Colorado, August 20, 20080.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 20, 20081 event
- Damaging Wind in North Carolina, August 20, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134716.